Dosage and Timing Of NDT

What is the best way to attain the right dosage and timing? Sometimes I can feel NDT wearing off. For instance I took 1 grain at bedtime ( took 2 x 1/4 grains during day) last night (11 p.m) and this morning at 7.30 started to feel symptomatic, popped a 1/4 grain and within 5 seconds, literally, felt better. Should it be little and often . . i.e 1/2 grain three times a day? Is it that 1.5 grains is under medicating so wearing off too soon . . . in-spite of 'normal' blood test results. I'm desperate to be honest. I don't seem to be able to sleep enough to feel refreshed (I'm 56 so could be age related) I've recently changed from morning to bedtime meds which seems to've helped me feel a bit better on awaking at 5 a.m. When taking full 1.5 grains first thing in the morning as we're all told to, I was waking up feeling like crap the following day . . . as if I'd not slept. . . . or something!

Any guidance would be appreciated.

15 Replies

oldestnewest
  • Might be simply that your dosage isn't high enough. 1.5 grains isnt a huge dose.

    What were your blood test results (and did you have bloods taken before you took your NDT that day)?

    "Normal" is not the same as "optimal" :)

  • I don't have any recent bloods however having just read Dr Lowe , it seems these results aren't reliable as a true indication of correct dosage anyway. I have some t3 pills . . perhaps I should try a combination of these with the NDT. I don't know what you mean by optimal?

  • Optimal means that our clinical symptoms have disappeared and you feel well.

    If you are introducing NDT or T3, you begin on a dose approx to levo and do a straight switch-over. You then increase about every week or two a small increase, i.e. 1/4 until you feel well with relief of symptoms. Also you should take pulse/temp before beginning and make a record and if either goes too high or you feel uncomfortable, drop back to previous dose.

  • thank you . . . well over a year since I switched and no one told me this!? GP . . Endo . .. pharmacist . . one would think/hope that one of them would've had the expertise, knowledge . . consideration . . .whatever!?

  • It sounds unbelievable but that's the case. None of them know how to treat using NDT which is the original hormone replacement which saved people's lives since 1892. Before that we died a horrible death.

    Nowadays, Big Pharma introduced the blood tests and levothyroxine alone. Many of us don't get better with this method but an lot of people do, so it is us 'the left-overs' who have to find our way through the maze in order to help ourselves recover and we can do but not with the 'modern' method.

    I hope you feel better soon.

  • You clearly have quite some expertise and experience in this somewhat grey area subject. Mind if I ask you what Levo dose you were on and what dose of NDT you swapped it for, and perhaps time of day that you take it please? It might prove helpful.

  • :) First I had the experience of being undiagnosed and if you click on my name you can see my journey Part 1.

    I was given levo at 25mcg (far too low with such a high TSH) then raised to 100mcg)I eventually saw a Private Doctor (now deceased) who was incenced at how patients are diagnosed these days and with them being refused trial of thyroid hormones, whether NDT etc.

    If we take 100mcg levo then it is stated than 1 gr of NDT is equal in it's effect due to the T3 (some might find it weaker and some a little stronger).

    So it's a straight switchover. I took Erfa for a few months then switched to Naturethroid and both were fine but now I am on T3 only and feel well.

    When you take NDT and have taken levo previously, every week or two increase by a small amount (1/4 or 1/2) until you feel well taking note of your pulse/temp. Drop back if you feel you've taken too much and stay at this dose.

    The following may be helpful:-

    healthunlocked.com/thyroidu...

  • thank you. I have a bottle of 28 liothyronine 20 mcg pills that I didn't use because I thought NDT would be better. You make me wonder whether they might be worth a try? It says on the label half a pill twice a day.

  • We should always give NDT or any thyroid hormones a decent trial. What works for me doesn't always work for others.

    You have to slowly increase the dose of NDT by 1/4 or 1/2 tablet every week or two until you feel well. You make a note of your pulse/temp and if either goes too high you drop back to the previous.

    Chopping and changing means you might never get the relief or dose you require.

    1.5 is a small dose, so I'd try increasing your NDT until your symptoms are relieved. You are getting all of the hormones your gland would produce if healthy.

  • I'll give you a link from a doctor (scientist) who stated (he has died through an accident) that one daily dose was best. There are two benefits for this 1. you get the dose out of way once daily. You will have an empty stomach for your hormones and also, the T3 in NDT can saturate your receptor cells fully.

    web.archive.org/web/2010103...

    Go to January 30, 2002 in the above but the other questions are informative too.

  • the link doesn't seem to work

  • I've tried twice and it works for me. If you are not successful I'll think of something else.

  • the link worked thanks. DIED A HORRIBLE DEATH!? . . . . yikes! . . what of? The Dr. didn't tell me that either?

  • p.s. It's interesting that you say 1.5 grains is not a huge dose. When other folks on this forum mention their dose it always seems to be at least 2 or 3 grains. I will follow your guidance and see. Weirdly, the other day, after having switched from morning to night taking, I felt better than for I have for years . . . it was 'hello . . I remember you!'

  • Under the circumstances you quote it seems obvious to me that your body is having trouble converting T4 to T3. In my case I have never had such a problem, my thyroid was removed because of a rampant multi nodular goitre that was on the point of killing me.

    I can take my NDT at any time of the day and can miss taking it for several consecutive days with no problem at all. I believe this scenario is quite unusual.

    I cannot offer you any proper advice on what you should do about your problem, just feel sure that if I were to feel the same as you, my self-administered answer would be to make some changes to the choice of medication I am taking.

You may also like...